If you’re like me, you are probably taking one or more dietary supplements on a daily basis. A dietary supplement can be a vitamin, mineral, herb or other similar substance. I take a daily multivitamin, as well as calcium, magnesium, folic acid and zinc supplements. Occasionally, I’ll take a B12 sublingual tablet. I feel I need to take these to supplement my diet, especially when I’m counting calories or because I’m just not eating right.
Whether you are taking vitamins and minerals or “natural” herbal products, you and I are part of the majority of adult Americans who regularly take dietary supplements. Recent studies show that adult Americans are taking more supplements than ever before. This is especially true among older adults, of whom 70% take at least one dietary supplement.
These non-prescription dietary supplements may or may not produce therapeutic results. But even supplements that do not have a documented pharmacologic action can affect the absorption and metabolism of prescription drugs. That’s where some of the problems can begin when taking supplements along with your prescription medications.
1,500 Documented Interactions Between Supplements and Prescription Meds
Just because these supplements can be bought without a prescription doesn’t mean there isn’t some risk in taking them with certain prescription medications. There are nearly 1,500 documented interactions between dietary supplements and various prescription medications. These interactions involved some sort of combination of over 500 different medicines and several hundred different herbal products or other supplements.
The combination of certain dietary supplements and prescription drugs can have dangerous or even life-threatening effects. It’s important to remember that just because a supplement is labeled as “natural,” that doesn’t mean it is safe to take with a prescription medication. There is often incomplete knowledge regarding interactions between dietary supplements and prescription drugs, especially among patients with chronic diseases like diabetes or heart disease.
It’s unpredictable if someone will experience an adverse reaction between a supplement they are taking and a prescription drug. One study reported some patients who were taking herbal products (such as cannabis, ginseng and St. John’s wort) experienced a worsening of their depression even though they were already taking prescription antidepressants. Another reported a patient taking a statin drug experiencing muscle pain when drinking three cups of green tea a day. There are clinically significant interactions in patients taking blood thinners and using several different types of herbal supplements. So how can you protect yourself from these potentially hazardous interactions?
How to Protect Yourself From Supplement/Drug Interactions
You are at greater risk if you take the listed dietary supplement with one of the following types of medication:
• Anticoagulants or blood thinners: Coenzyme Q10 (CoQ10 or ubiquinone), dong quai, garlic, ginkgo biloba, green tea, St. John’s wort and vitamin E
• Cardiovascular and heart medications: CoQ10, danshen, ginkgo biloba, hawthorn, licorice root and St. John’s wort
• Diabetes medications: niacin (vitamin B3), St. John’s wort, fish oils, magnesium, ginger and cinnamon
• Psychiatric or antidepressant medications: ginseng, kava, St. John’s wort, ginkgo biloba, echinacea, ephedra (banned in the US), chasteberry
• HIV medications: echinacea, garlic, ginseng, milk thistle, vitamin C and St. John’s wort
These are just some of the possible interactions between supplements and prescription medications. It’s always best to ask your doctor or pharmacist about taking any supplement with the prescription medications you take.
Dave Walker, RPh, is a pharmacist and a member of the MedShadow medical advisory board. He has practiced in multiple pharmacy settings as a pharmacy owner, hospital director of pharmacy, district manager for a pharmacy staffing agency, and currently director of pharmacy at a rural, nonprofit clinic and pharmacy. You can follow him on Twitter @drwalker_rph.